Alert archive / Alabama / Frost Advisories in 2012

Frost Advisory 1, NWS Birmingham, AL

April 11, 201219 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Apr 11, 2012, 3:14 AM CDT for 19 counties in Alabama. It took effect at Apr 12, 2012, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 3:14 AM CDT (08:14 UTC)
In effect from
Apr 12, 2012, 4:00 AM CDT
Expired
Apr 12, 2012, 8:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WWUS74 KBMX 110814
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 AM CDT WED APR 11 2012

...AREAS OF FROST EXPECTED LATE TONIGHT INTO THURSDAY MORNING...

.A COMBINATION OF AN UNSEASONABLY COLD AND DRY AIRMASS...AND LIGHT
WINDS WILL CREATE IDEAL RADIATIONAL COOLING CONDITIONS ACROSS
NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA. AREAS OF FROST
WILL BE LIKELY LATE TONIGHT AND INTO EARLY THURSDAY MORNING.

ALZ011>015-017>024-026>029-037-038-112215-
/O.NEW.KBMX.FR.Y.0001.120412T0900Z-120412T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
ASHLAND...ROANOKE...ALEXANDER CITY...DADEVILLE...VALLEY...
LANETT...LAFAYETTE
314 AM CDT WED APR 11 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY. 

* TEMPERATURE...TEMPERATURES WILL RANGE FROM 33 TO 37 DEGREES
  FAHRENHEIT.

* IMPACTS...PLANTS...SHRUBS...AND TREES ALREADY IN FULL BLOOM WILL
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
558 
WWUS74 KBMX 112050
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT WED APR 11 2012

...AREAS OF FROST EXPECTED LATE TONIGHT INTO THURSDAY MORNING...

.A COMBINATION OF AN UNSEASONABLY COLD AND DRY AIRMASS...AND
LIGHT WINDS WILL CREATE IDEAL RADIATIONAL COOLING CONDITIONS
ACROSS NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA. AREAS OF
FROST WILL BE LIKELY LATE TONIGHT AND INTO EARLY THURSDAY
MORNING.

ALZ011>015-017>024-026>029-037-038-121300-
/O.CON.KBMX.FR.Y.0001.120412T0900Z-120412T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
ASHLAND...ROANOKE...ALEXANDER CITY...DADEVILLE...VALLEY...
LANETT...LAFAYETTE
350 PM CDT WED APR 11 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...TEMPERATURES WILL RANGE FROM 33 TO 37 DEGREES
  FAHRENHEIT. ISOLATED LOCATIONS COULD FALL TO OR JUST BELOW
  FREEZING. 

* IMPACTS...PLANTS...SHRUBS...AND TREES ALREADY IN FULL BLOOM 
  WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER 
  FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
276 
WWUS74 KBMX 120909
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 AM CDT THU APR 12 2012

...PATCHY FROST POSSIBLE THIS MORNING...

ALZ022>024-027>029-037-038-121015-
/O.CAN.KBMX.FR.Y.0001.000000T0000Z-120412T1300Z/
PICKENS-TUSCALOOSA-JEFFERSON-TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-
CHAMBERS-
INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...BIRMINGHAM...
HOOVER...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE
409 AM CDT THU APR 12 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE
FROST ADVISORY. 

WINDS STAYED UP JUST ENOUGH OVERNIGHT TO KEEP TEMPERATURES FROM
DROPPING INTO THE MID 30S.  ANY FROST THIS MORNING WILL BE VERY ISOLATED.

$$

ALZ011>015-017>021-026-121300-
/O.CON.KBMX.FR.Y.0001.000000T0000Z-120412T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY
409 AM CDT THU APR 12 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...LOWEST TEMPERATURES THIS MORNING WILL RANGE FROM
  33 TO 37 DEGREES FAHRENHEIT. THE COLDEST READINGS WILL BE IN
  SHELTERED LOCATIONS OUTSIDE OF CITIES.

* IMPACTS...PLANTS...SHRUBS...AND TREES ALREADY IN FULL BLOOM 
  WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER 
  FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Apr 10, 11:20 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 10, 11:20 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CDT TUE APR 10 2012

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

COLD FRONT CONTINUES TO SLOWLY PUSH SOUTHWARD ACROSS THE AREA THIS
EVENING AND IS NOW NEAR TCL AND EET. DRIER AIR IS LAGGING A
LITTLE BEHIND THE ACTUAL FRONTAL BOUNDARY AS OBS SHOW DEW POINTS
JUST NOW BEGINNING TO DROP INTO THE MID 40S ACROSS THE FAR
NORTHERN COUNTIES. TWEAKED SKY AND WX GRIDS TO ACCOUNT FOR
DECREASING CLOUD COVER AND DIMINISHED RAIN CHANCES. MAIN CHANGES
WERE TO HOURLY TEMPS AND DEW POINTS. DEW POINT FORECAST WILL
CONTINUE TO BE TROUBLESOME AS THE DRIER AIR SLOWLY FILTERS INTO THE
CWA. LEFT OVERNIGHT LOWS AS IS SINCE LOW 40S NORTH TO NEAR 50 SOUTH
STILL SEEMS REASONABLE. EVEN THOUGH SOME LOCATIONS SAW SOME RAINFALL
TODAY DO NOT EXPECT ANY WIDESPREAD FOG DEVELOPMENT DUE TO THE MUCH
DRIER CONDITIONS MOVING IN FROM THE NORTH. WITH THAT SAID...WOULD
NOT BE SURPRISED TO SEE SOME PATCHY FOG HERE OR THERE IN THE NORTH
BEFORE MIDNIGHT...BUT NOT CONFIDENT ENOUGH TO MENTION IN GRIDS AT
THIS POINT. UPDATES WILL BE OUT SHORTLY.

19

&&

.AVIATION...
06Z TAF DISCUSSION

THERE IS A LITTLE DELAY IN THE DRIEST DEWPOINT GETTING INTO THE
AREA...SO THERE IS NOW A SMALL WINDOW OVER THE NEXT 3 TO 4 HOURS IN
WHICH PATCHY FOG MAY DEVELOP ACROSS THE NORTH. WENT WITH JUST TEMPO
GROUPS AS THE UNCERTAINTY IS HIGH. DID NOT GO WITH FOG FOR MGM...BUT
DID WITH TOI. WINDS SHOULD REMAIN UP AT MGM AND TOI...BUT AGAIN THE
BRIEF WINDOW IS THERE. GUSTY NORTHERLY WINDS WILL PICK UP BEHIND THE
FRONT AROUND 15Z AND CONTINUE THROUGH THE 00Z. CALMER WINDS AFTER
2Z.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 10, 7:10 PM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT TUE APR 10 2012

ALZ011>015-017>050-111915-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
710 PM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY LOW RELATIVE HUMIDITY VALUES COULD RESULT IN HIGH FIRE DANGER
ACROSS ALL OF CENTRAL ALABAMA WEDNESDAY AFTERNOON AND AGAIN ON
THURSDAY AFTERNOON. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:26 AM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr

Nearby

Frost Advisories in Alabama, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.